Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Quad Cities, IA

May 25, 2019Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 25, 2019, 7:37 PM CDT for Van Buren County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2019, 7:37 PM CDT (00:37 UTC)
Expired
May 25, 2019, 8:15 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 148 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:57 PM CDTHAIL 1.54 Wsw Birmingham, IAHEAVY RAIN AND WIND WITH THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 7:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS53 KDVN 260037
SVRDVN
IAC177-260115-
/O.NEW.KDVN.SV.W.0049.190526T0037Z-190526T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
737 PM CDT Sat May 25 2019

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Van Buren County in southeastern Iowa...

* Until 815 PM CDT.

* At 737 PM CDT, a severe thunderstorm was located near Milton, or 9
  miles east of Bloomfield, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Keosauqua, Birmingham, Milton, Bonaparte, Stockport, Cantril,
  Douds, Bentonsport/Vernon, Leando, Farmington, Mount Sterling, Van
  Buren County Fairgrounds, Keosauqua Airport, Morris Park, Mount
  Zion, Utica, Selma, Lebanon, Indian Lake Park and Lake Sugema
  Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4087 9218 4090 9187 4090 9172 4061 9172
      4061 9176 4060 9218
TIME...MOT...LOC 0037Z 261DEG 33KT 4073 9223 

HAIL...1.00IN
WIND...60MPH
 
$$

Ervin
5 follow-up statements
198 
WWUS53 KDVN 260042
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
742 PM CDT Sat May 25 2019

IAC177-260115-
/O.CON.KDVN.SV.W.0049.000000T0000Z-190526T0115Z/
Van Buren IA-
742 PM CDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR VAN BUREN COUNTY...

At 741 PM CDT, a severe thunderstorm was located near Leando, or 9
miles west of Keosauqua, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Keosauqua, Birmingham, Milton, Bonaparte, Stockport, Cantril, Douds,
Bentonsport/Vernon, Leando, Farmington, Mount Sterling, Van Buren
County Fairgrounds, Keosauqua Airport, Morris Park, Mount Zion,
Utica, Selma, Lebanon, Indian Lake Park and Lake Sugema Campground.

LAT...LON 4087 9218 4090 9187 4090 9172 4061 9172
      4061 9176 4060 9218
TIME...MOT...LOC 0041Z 255DEG 46KT 4076 9214 

HAIL...1.00IN
WIND...60MPH
 
$$

Ervin
043 
WWUS53 KDVN 260048
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
748 PM CDT Sat May 25 2019

IAC177-260115-
/O.CON.KDVN.SV.W.0049.000000T0000Z-190526T0115Z/
Van Buren IA-
748 PM CDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR VAN BUREN COUNTY...

At 748 PM CDT, a severe thunderstorm was located near Leando, or near
Keosauqua, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Keosauqua, Birmingham, Milton, Bonaparte, Stockport, Cantril, Douds,
Bentonsport/Vernon, Leando, Farmington, Mount Sterling, Van Buren
County Fairgrounds, Keosauqua Airport, Morris Park, Mount Zion,
Utica, Selma, Lebanon, Indian Lake Park and Lake Sugema Campground.

LAT...LON 4087 9218 4090 9187 4090 9172 4061 9172
      4061 9176 4060 9218
TIME...MOT...LOC 0048Z 261DEG 33KT 4077 9205 

HAIL...1.50IN
WIND...60MPH
 
$$

Ervin
912 
WWUS53 KDVN 260052
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
752 PM CDT Sat May 25 2019

IAC177-260115-
/O.CON.KDVN.SV.W.0049.000000T0000Z-190526T0115Z/
Van Buren IA-
752 PM CDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR VAN BUREN COUNTY...

At 752 PM CDT, a severe thunderstorm was located near Keosauqua,
moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Keosauqua, Birmingham, Bonaparte, Stockport, Douds,
Bentonsport/Vernon, Leando, Farmington, Van Buren County Fairgrounds,
Keosauqua Airport, Morris Park, Mount Zion, Utica, Selma, Lebanon,
Indian Lake Park, Lake Sugema Campground, Lacey Keosauqua State Park
and Kilbourn.

LAT...LON 4087 9218 4090 9187 4090 9172 4061 9172
      4062 9186 4075 9216
TIME...MOT...LOC 0052Z 255DEG 33KT 4080 9200 

HAIL...1.50IN
WIND...60MPH
 
$$

Ervin
132 
WWUS53 KDVN 260100
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
800 PM CDT Sat May 25 2019

IAC177-260115-
/O.CON.KDVN.SV.W.0049.000000T0000Z-190526T0115Z/
Van Buren IA-
800 PM CDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN VAN BUREN COUNTY...

At 800 PM CDT, a severe thunderstorm was located near Stockport, or
near Keosauqua, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Birmingham, Stockport, Douds, Leando, Van Buren County Fairgrounds,
Morris Park, Mount Zion, Utica, Kilbourn and Selma.

LAT...LON 4087 9218 4090 9187 4090 9172 4075 9172
      4074 9190 4076 9209
TIME...MOT...LOC 0100Z 261DEG 33KT 4081 9190 

HAIL...1.50IN
WIND...60MPH
 
$$

Ervin
190 
WWUS53 KDVN 260107
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
807 PM CDT Sat May 25 2019

IAC177-260116-
/O.EXP.KDVN.SV.W.0049.000000T0000Z-190526T0115Z/
Van Buren IA-
807 PM CDT Sat May 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN COUNTY WILL
EXPIRE AT 815 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

Remember, a Severe Thunderstorm Warning still remains in effect for
Extreme northern Van Buren County through 9 PM. 

LAT...LON 4087 9218 4090 9187 4090 9172 4075 9172
      4074 9190 4076 9209
TIME...MOT...LOC 0106Z 250DEG 27KT 4085 9190 

$$

Ervin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:25 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 25, 6:25 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
625 PM CDT Sat May 25 2019

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 234 PM CDT Sat May 25 2019

What was a dreary start to the day with plenty of overcast and
scattered rain showers has turned into a mix of clouds and sunshine
as of 2 PM. The MCV that was responsible for this has moved
further east, and was producing showers and thunderstorms across
the northern Ohio River Valley as of this writing. Temperatures
across our neck of the woods currently range from 75 in Sterling,
to 83 in Vinton. Dewpoints were in the lower to upper 60s, making
it quite humid as well. The warm front that moved across the area
yesterday evening stretched from southeast Nebraska to northern
Wisconsin, allowing the warm, humid air mass from the Gulf of
Mexico to continue building into the area.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 234 PM CDT Sat May 25 2019

Main concerns of the short term period are our chances for showers
and thunderstorms this evening through Sunday morning.

Latest model analysis shows the warm front will remain north of the
area this evening, keeping us locked in the unstable, warm and
humid air mass. Several CAMS such as the NAMnest and HRRR
continue to show scattered showers and thunderstorms developing
across the area around 5-7 PM, similar to how things evolved
yesterday. There is a potential for some thunderstorms to become
severe, and the latest SPC update has expanded the marginal risk
north to the Highway 20 corridor. The primary threats
thunderstorms this evening will be large hail and damaging winds
with plentiful moisture, steep mid level lapse rates (giving us
plentiful CAPE of 2000-3000 J/kg) and the presence of deep
vertical shear to work with. Can't rule out an isolated tornado,
but the threat is lower today given the warm front is further
north, along with the lack of lower-level shear and helicity.

Later this evening, attention turns to how developing convection
over eastern Kansas and northwest Missouri evolves as it moves north
and east. Models continue to remain in agreement of keeping this
convection and the main axis of heavy rainfall around the Highway 34
corridor southward where best moisture advection is focused.
Therefore, not planning any changes to the timing or position of
the current Flash Flood Watch with this afternoon's forecast
package. With very high PWATs still in place, showers and storms
will have no trouble producing locally heavy rainfall amounts of 1
to 2 inches. As mentioned in the previous discussion, it won't
take much to generate water problems given the saturated soils and
recent rounds of heavy rainfall (Latest CPC analysis shows the
entire area with a soil moisture ranking profile in the 99th
percentile).

For Sunday, ongoing rain and thunderstorms will diminish and exit
the area by morning as advection decreases and the LLJ shuts off. By
late morning and early afternoon, expecting sun to begin breaking
out from a leftover overcast deck, especially north of I-80, as weak
subsidence builds across the Great Lakes. This should make for a
mild, yet humid day across the area. Currently have forecast
afternoon highs ranging from the middle 70s to near 80, with
dewpoints climbing into the lower to middle 60s.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 234 PM CDT Sat May 25 2019

Unfortunately, the threat of showers and thunderstorms will continue
to remain each day through at least mid next week. This also
includes a threat for severe weather.

Sunday night and Monday...

Attention turns to how convection that is progged to develop over
northern Kansas and central Nebraska evolves Sunday night.

Weak area of low pressure is expected to develop over western
Nebraska early in the period, which will help transport rich
theta-e air across the Midwest Sunday night towards the warm
front, which will be draped across northern Iowa and southern
Wisconsin. Any activity from this convection will reach our neck
of the woods late Sunday night into early Monday. Latest guidance
shows the highest QPF of around 1 to 2 inches is expected to
track along the warm front, which looks to stay north of the
Highway 20 corridor. This will add to uncertainties in how river
forecasts will evolve into late next week, especially along the
Mississippi River.

The Storm Prediction Center has our area outlined in a slight risk
for severe thunderstorms Monday afternoon and evening, which will be
heavily dependent on how showers and thunderstorms evolve and
persist during the morning. However, will need to watch how a
shortwave trough evolves as it progresses across the area Monday
afternoon and evening, which looks to be the primary driver for
convection. If clouds are able to break and build additional
instability, showers and storms could develop in the warm sector,
which should be fully established across the area. Damaging winds
and large hail are the primary threats with storms at this time.
In addition, the threat of heavy rainfall with any thunderstorm remains.

Tuesday & Tuesday night...

Models vary with respect to the warm front position to begin this
period. Latest GFS and ECMWF allow the warm front to sag a little
south towards the I-80 corridor by 12z Tuesday, while the CMC and
NAM keep the front further north into Minnesota and Wisconsin. For
now will go with a blended approach, which would keep chances of
morning precipitation with the front around the Highway 20
corridor northward. Areas that don't see rain showers during the
morning will be locked under mostly cloudy skies with plenty of
moisture advection occurring overhead.

Severe weather looks to be a concern once again Tuesday afternoon
and evening ahead of a developing cold front approaching the area
from the west. Of concern is agreement in the latest guidance of
a 50-60 kt mid-level jet ejecting over the region, which would
give us high low and mid level wind shear to work with. When
combined with CAPE progged between 2000-3000 J/kg, storms that
develop along and ahead of the front would be capable of producing
all modes of severe weather. This period will continue to be
monitored, so stay tuned for the latest information.

Wednesday on...

Main cold front is progged to move through the area Wednesday
morning, which should give us a brief reprieve of wet weather and a
disconnect from Gulf moisture through the end of the work week. The
GFS and CMC remain a little aggressive with the last runs in
bringing a weak shortwave across the area Friday, while the ECMWF
remains completely dry.

Guidance shows active weather returning by Saturday, but confidence
on this materializing this far out is low. Look for changes to this
period with the next forecast package.

As we head into late May and early June, current trends snow near
to below normal temperatures with above normal precipitation
across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 622 PM CDT Sat May 25 2019

Showers and storms will increase in coverage across the area
tonight accompanied by periods of MVFR to IFR conditions, as
a cool front sags through the region. A few severe storms are
possible this evening with large hail and damaging winds, which
could impact BRL and possibly MLI. The precipitation will
dimnish Sunday morning with a return to VFR conditions.

&&

.HYDROLOGY...
Issued at 1117 AM CDT Sat May 25 2019

Rainfall from Friday and Friday night ended up being well less
than had been forecast. Heavy rain had been expected from
northeast Missouri through north central Illinois, but that area
was largely missed Friday night, which has led to lowered
forecasts for most forecast points with this morning's forecasts.
Some tributary rivers did have forecasts drop enough to allow the
cancellation of the warnings.

On the Mississippi River, the most noticeable changes were to the
Rock Island LD15 gage and downstream due to the much lesser inputs
from the Rock River. Later expected precipitation (mainly from
Monday and Tuesday) will likely cause the forecasts to rise higher
than the current forecast levels, but the degree of the rises will
be dependent on what areas will receive the rains and those rains
will likely not be included in the forecasts until Monday and
Tuesday's forecasts.

Locations that have the highest chance for seeing widespread
rainfall today will be far southern Iowa into west central
Illinois and southward, while more scattered activity is expected
to the north through Sunday morning. Showers and storms are still
possible on Sunday as well, but not looking for widespread heavy
rains locally, so much of the area is likely to see almost 2 days
without soaking rains. Sunday night into Monday is the next chance
for widespread heavy rains, but the current track of the complex
of storms is expected to be centered into northern Iowa,
Minnesota, and Wisconsin. So it will have an impact on rivers, but
maybe not as big of an issue for flash flooding. Then Tuesday and
Tuesday night the entire area has a threat for heavy rain.

Overall, the miss of last night's rain is significant in the
forecasts as it should lead to a lower chance to reach the high
levels that have been advertised this past few days. That being
said, with chance for rain every day still through Tuesday night,
a lot can change in the forecasts as crest level expectations are
still highly dependent on the forecast rains over the next 5 days.
We urge people with interests in the rivers to stay in tune with
the latest information.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Sunday morning for Des Moines-Henry IA-
     Jefferson-Keokuk-Lee-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Flash Flood Watch through Sunday morning for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren.

MO...Flash Flood Watch through Sunday morning for Clark-Scotland.

&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...McClure
HYDROLOGY...Brooks
Hazardous weather outlook, May 25, 6:54 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
654 PM CDT Sat May 25 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
654 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Thunderstorms are likely across the outlook area tonight.
A few storms may be severe, mainly along and south of
Interstate 80 this evening. The primary threats are large hail
and damaging winds. Heavy rain and flash flooding will also be a
concern, and a flash flood watch remains in effect mainly from the
Interstate 80 corridor on southward.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Both heavy rainfall and severe weather are potential problems
Monday and Tuesday. This could impact area rivers even though the
heaviest rainfall on Monday is currently forecast north of our
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening south
of Interstate 80. Rainfall reports of 1 inch or more would be
appreciated.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:57 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren32 min
May 25, 8:24 PM CDTSevere Thunderstorm WarningDVNLee66 min
May 25, 8:55 PM CDTFlash Flood WarningDVNLee6 hr
May 25, 10:23 PM CDTSevere Thunderstorm WarningDVNScott17 min
May 26, 2:57 AM CDTSpecial Weather StatementDVNHenry, Jefferson, Johnson, Keokuk, Van Buren, Washington63 min
May 26, 10:02 AM CDTRiver Flood WarningDVNVan Buren8 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.